Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 5:31 AM EDT for Huron County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 5:31 AM EDT (09:31 UTC)
- Expired
- Jul 28, 2002, 6:15 AM EDT
- In force
- 44 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Huron County, MI
The radar
The Detroit radar (KDTX), 143 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
963 WUUS53 KDTX 280931 SVRDTX MIC063-281015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 531 AM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 615 AM EDT * AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CASEVILLE...OR 35 MILES SOUTH OF WURTSMITH AFB...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINDE AT 545 AM EDT BAD AXE AT 545 AM EDT PORT HOPE AT 605 AM EDT HARBOR BEACH AT 610 AM EDT THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4409 8331 4388 8339 4372 8263 4397 8261 SC MANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:53 AM EDT, 38 minutes earlier.
Area forecast discussion, Jul 28, 4:53 AM EDT, 38 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 453 AM EDT SUN JUL 28 2002 CURRENTLY CHASING THE CONVECTION ALONG THE SURGE OF DEEP HIGH THETA-E AIR OUT OF THE FORECAST AREA. ADDITIONAL ACTIVITY ACROSS CENTRAL LOWER CONTINUES ITS TREK NORTHEAST. WILL CARRY NUMEROUS WORDING ACROSS THE NORTH TO COVER CURRENT ACTIVITY. OTHERWISE... SKIES ARE CLEARING ACROSS THE SOUTH SO WILL HAVE MOSTLY SUNNY CONDITIONS FOR THE MORNING, BEFORE THE CU FIELD DEVELOPS WITH THE HEATING OF THE DAY. SPEAKING OF THE HEAT OF THE DAY, WITH HIGHS EXPECTED TO BE AROUND 90, IF NOT A COUPLE DEGREES HIGHER, AND DEWPOINTS IN THE 70-75F RANGE- HEAT INDICES WILL CLIMB TO AROUND 100. WILL HOLD ON A HEAT ADVISORY FOR NOW, BUT IF THE AREA SEES A LONGER PERIOD OF SUN THAN CURRENTLY EXPECTED, ADVISORY CRITERIA IS NOT OUT OF THE QUESTION. SYNOPTIC-SCALE BOUNDARY IS PROGGED TO HANG AROUND SOUTHERN LOWER MICHIGAN THROUGH THE DAY AS ANOTHER SURGE OF HIGH THETA-E AIR AT 850 AND 700MB MOVES IN FROM THE SOUTHWEST IN ADVANCE OF A WEAK SHORTWAVE. THE SOUTHERN THIRD OF THE LOWER PENINSULA WILL BE UNDER THE INFLUENCE OF THE DIRECT THERMAL CIRCULATION SUPPORTED BY THE RIGHT ENTRANCE REGION TO A 300MB SPEED MAX TRAVERSING THE CENTRAL LAKES REGION THIS AFTERNOON. THIS IN COMBINATION WITH THE QUASI-STATIONARY SYNOPTIC-SCALE BOUNDARY AND PRE-EXISTING OUTFLOW BOUNDARIES FROM THIS MORNING/S CONVECTION SHOULD BE ENOUGH TO AID ADDITIONAL CONVECTIVE INITIATION WITH THE HEAT OF THE DAY. ETA HOURLY SOUNDINGS INDICATE THAT CAPES WILL CLIMB INTO THE 2500 J/KG RANGE ACROSS THE CWFA WITH THE MOIST LAYER EXTENDING TO 700MB AND SUBSTANTIAL DRYING ABOVE THAT. TEMPS AT 700MB SHOULD STAY BELOW +10C KEEPING THE REGION NORTH OF THE EDGE OF THE CAPPING INVERSION THAT SETUP ACROSS THE MID-MISSISSIPPI VALLEY YESTERDAY. THE DRY AIR ALOFT IN COMBINATION WITH THE INCREASING MOMENTUM IN THE PROFILE COULD SUPPORT A FEW SEVERE CELLS ONCE AGAIN TODAY, WITH WIND BEING THE PRIMARY THREAT, AS THE FREEZING LEVEL WILL STILL BE AROUND 15KFT. THE HODOGRAPH IS REASONABLY STRAIGHT WITH MODEST SHEAR IN THE LOWEST 2KM, LENDING TO SOME ORGANIZATION BUT MORE OF THE SHORT LINEAR VARIETY. WILL ALSO HAVE TO KEEP A WATCHFUL EYE UPSTREAM AS ADDITIONAL ORGANIZED CONVECTION IS EXPECTED ACROSS IOWA AND MINNESOTA DURING THE EVENING, WHICH MAY MOVE INTO THE SOUTHERN LAKES REGION OVERNIGHT. INSTABILITY ACROSS THE REGION WOULD CERTAIN SUPPORT CONTINUED NOCTURNAL DEVELOPMENT. SO, WITH CONTINUE THE CHANCE FOR SHOWERS AND STORMS TONIGHT. THE BEST CHANCE WILL STILL COME MONDAY, WHEN THE STRONGER SHORTWAVE OVER THE ROCKIES ARRIVES, WITH THE ASSOCIATED SURFACE COOL FRONT. THE SURFACE BOUNDARY SHOULD PROVIDE AMPLE BOUNDARY LAYER CONVERGENCE AND SHEAR TO SUPPORT ORGANIZED CONVECTION ALONG AND AHEAD OF IT MONDAY AFTERNOON, MOST LIKELY A SQUALL LINE. THE THERMODYNAMICS WILL ALSO BE FAVORABLE FOR STRONG UPDRAFTS, WITH CAPES PROGGED TO AROUND 2500 J/KG AGAIN. THUS, WILL CONTINUE TO ADVERTISE LIKELY POPS. NO CHANGES TO THE EXTENDED. .DTX...NONE. MANN
In the hours before
Special weather statement, Jul 28, 4:00 AM EDT, 1 hour 31 minutes before
MIZ075-082-083-280900- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 AM EDT SUN JUL 28 2002 ...TORNADO WATCH NUMBER 541 HAS BEEN ALLOWED TO EXPIRE... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND HAVE WEAKENED. THEREFORE THE TORNADO WATCH THAT WAS IN EFFECT FOR WASHTENAW...LENAWEE...AND MONROE COUNTIES HAS BEEN ALLOWED TO EXPIRE. CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:42 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jul 28, 12:27 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 28, 12:37 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 38 min |
| Jul 28, 2:25 AM EDT | Special Marine Warning | DTX | 65 min | |
| Jul 28, 4:58 AM EDT | Special Marine Warning | DTX | 47 min | |
| Jul 28, 5:44 AM EDT | Special Marine Warning | DTX | 61 min | |
| Jul 28, 1:08 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 52 min |
| Jul 28, 1:09 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 51 min |
| Jul 28, 1:20 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Jul 28, 1:36 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 28, 1:45 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 45 min |
| Jul 28, 1:53 PM EDT | Tornado Warning | DTX | Macomb, Saint Clair | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.